Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
123 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes low platelet count in blood while on Tegretol?

Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 7794 Questions

default
Posted on Thu, 8 Sep 2016 in Medicines and Side Effects
Question: I have I had blood work done on Monday and my platelet count came back at 66. Things were fine 3 months ago, and this has never happened before. My doctor is having me see my psychiatrist about my dosage of tegretol, and I will be going there tomorrow. I have been on tegretol for years and there has never been a problem. Is 66 dangerously low?
doctor
Answered by Dr. Shailja Puri 19 minutes later
Brief Answer:
Strong possibility of side effect of tegretol - cause of low platelets.

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.

First of all I would suggest you not to stop or decrease dose of tegretol without consulting your treating doctor.
The drug is used for psychiatric disorders and it should not be stopped all together but it should be tapered off slowly.
Secondly, low platelet count can occur as side effect of tegretol due to its bone marrow suppressive side effect.
Thus, I would suggest you to consult your treating doctor as well as hematologist to find out cause of low platelet count.
Low platelet can occur due to many other causes also, however, the side effect of tegretol is the first possibility unless proven otherwise.

Thanks and take care
Dr Shailja Puri

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Shailja Puri 51 minutes later
Thank you. That is what my primary care Dr is thinking. It's strange though that I have been on Tegretol for at least 10 years and have never had this effect. Due to diabetes and low Testosterone, I have blood work every 3 months, so my levels are well-monitored. I will be seeing my psychiatrist tomorrow to discuss this.
doctor
Answered by Dr. Shailja Puri 4 minutes later
Brief Answer:
Development of new side effect against a drug can occur.

Detailed Answer:
Hello and welcome again,

It is not uncommon to develop a new side effect against a drug which is being taken for a long duration.

Thanks and Take care
Dr Shailja Puri
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Lab Tests
Medical Topics ,  

Recent questions on  Primary care

doctor1 MD

Ive never done this before but why not give it a shot. i have no insurance so i cant go to my primary care . i woke up this with shooting pain in...

doctor1 MD

Dear Dr. Ditah, THANK YOU for asking me how I am doing, as I do have several follow questions for you Here goes: 1. I have believed for some time...

doctor1 MD

I have been taking atorvastatin 40 mg for 4 months - through carotid endarterectomy surgery - with horrible subjective side effects which,...

doctor1 MD

I've had a cold from runny nose since Thanksgiving in the U.S. to now a cough the past four days. I lost my voice and its been about three days....

doctor1 MD

I have a 3 inch bruise on the back of my left knee but it does not hurt. I do have a swore pain on the same leg towards the outside of my knee...

doctor1 MD

My coworker complained today that her left arm was really sore and was having trouble pickup up her iced tea, tonight she called and said her arm...